Extreme Postinjection Flare in Response to Intra-Articular Triamcinolone Acetonide (Kenalog)

Porter Young, Kelly Cornett Homlar

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

As intra-articular corticosteroid injections (CSIs) are a common treatment for osteoarthritis, physicians must well understand their potential side effects. Postinjection flares are an acute side effect of intra-articular CSIs, with symptoms ranging from mild joint effusion to disabling pain. The present case involved a severe postinjection flare that occurred after the patient, a 56-year-old woman with moderate osteoarthritis in the left knee, received 2 mL of 1% lidocaine and 2 mL (40 mg) of triamcinolone acetonide (Kenalog). Two hours after injection, she experienced swelling and intense pain in the knee and was unable to ambulate. The knee was aspirated with a return of 25 mL of "butterscotch"-colored fluid. This case is novel in that its acuity of onset, severity of symptoms, and synovial fluid analysis mimicked septic arthritis, which was ultimately ruled out with negative cultures and confirmation of triamcinolone acetonide crystals in the synovial aspirate, viewed by polarized light microscopy. Thus, the patient's reaction represents an acute crystal-induced inflammatory response. Although reactions to an intra-articular CSI of this severity are rare, it is important for treating physicians to inform patients of this potential side effect.

Original languageEnglish (US)
Pages (from-to)E108-E111
JournalAmerican journal of orthopedics (Belle Mead, N.J.)
Volume45
Issue number3
StatePublished - Mar 1 2016

Fingerprint

Intra-Articular Injections
Triamcinolone Acetonide
Knee
Adrenal Cortex Hormones
Joints
Osteoarthritis
Polarization Microscopy
Physicians
Pain
Infectious Arthritis
Synovial Fluid
Lidocaine
Injections
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Extreme Postinjection Flare in Response to Intra-Articular Triamcinolone Acetonide (Kenalog). / Young, Porter; Homlar, Kelly Cornett.

In: American journal of orthopedics (Belle Mead, N.J.), Vol. 45, No. 3, 01.03.2016, p. E108-E111.

Research output: Contribution to journalArticle

@article{62866c6ac4a14ce08499ebde9975396c,
title = "Extreme Postinjection Flare in Response to Intra-Articular Triamcinolone Acetonide (Kenalog)",
abstract = "As intra-articular corticosteroid injections (CSIs) are a common treatment for osteoarthritis, physicians must well understand their potential side effects. Postinjection flares are an acute side effect of intra-articular CSIs, with symptoms ranging from mild joint effusion to disabling pain. The present case involved a severe postinjection flare that occurred after the patient, a 56-year-old woman with moderate osteoarthritis in the left knee, received 2 mL of 1{\%} lidocaine and 2 mL (40 mg) of triamcinolone acetonide (Kenalog). Two hours after injection, she experienced swelling and intense pain in the knee and was unable to ambulate. The knee was aspirated with a return of 25 mL of {"}butterscotch{"}-colored fluid. This case is novel in that its acuity of onset, severity of symptoms, and synovial fluid analysis mimicked septic arthritis, which was ultimately ruled out with negative cultures and confirmation of triamcinolone acetonide crystals in the synovial aspirate, viewed by polarized light microscopy. Thus, the patient's reaction represents an acute crystal-induced inflammatory response. Although reactions to an intra-articular CSI of this severity are rare, it is important for treating physicians to inform patients of this potential side effect.",
author = "Porter Young and Homlar, {Kelly Cornett}",
year = "2016",
month = "3",
day = "1",
language = "English (US)",
volume = "45",
pages = "E108--E111",
journal = "American journal of orthopedics (Belle Mead, N.J.)",
issn = "1078-4519",
publisher = "Quadrant Healthcom Inc.",
number = "3",

}

TY - JOUR

T1 - Extreme Postinjection Flare in Response to Intra-Articular Triamcinolone Acetonide (Kenalog)

AU - Young, Porter

AU - Homlar, Kelly Cornett

PY - 2016/3/1

Y1 - 2016/3/1

N2 - As intra-articular corticosteroid injections (CSIs) are a common treatment for osteoarthritis, physicians must well understand their potential side effects. Postinjection flares are an acute side effect of intra-articular CSIs, with symptoms ranging from mild joint effusion to disabling pain. The present case involved a severe postinjection flare that occurred after the patient, a 56-year-old woman with moderate osteoarthritis in the left knee, received 2 mL of 1% lidocaine and 2 mL (40 mg) of triamcinolone acetonide (Kenalog). Two hours after injection, she experienced swelling and intense pain in the knee and was unable to ambulate. The knee was aspirated with a return of 25 mL of "butterscotch"-colored fluid. This case is novel in that its acuity of onset, severity of symptoms, and synovial fluid analysis mimicked septic arthritis, which was ultimately ruled out with negative cultures and confirmation of triamcinolone acetonide crystals in the synovial aspirate, viewed by polarized light microscopy. Thus, the patient's reaction represents an acute crystal-induced inflammatory response. Although reactions to an intra-articular CSI of this severity are rare, it is important for treating physicians to inform patients of this potential side effect.

AB - As intra-articular corticosteroid injections (CSIs) are a common treatment for osteoarthritis, physicians must well understand their potential side effects. Postinjection flares are an acute side effect of intra-articular CSIs, with symptoms ranging from mild joint effusion to disabling pain. The present case involved a severe postinjection flare that occurred after the patient, a 56-year-old woman with moderate osteoarthritis in the left knee, received 2 mL of 1% lidocaine and 2 mL (40 mg) of triamcinolone acetonide (Kenalog). Two hours after injection, she experienced swelling and intense pain in the knee and was unable to ambulate. The knee was aspirated with a return of 25 mL of "butterscotch"-colored fluid. This case is novel in that its acuity of onset, severity of symptoms, and synovial fluid analysis mimicked septic arthritis, which was ultimately ruled out with negative cultures and confirmation of triamcinolone acetonide crystals in the synovial aspirate, viewed by polarized light microscopy. Thus, the patient's reaction represents an acute crystal-induced inflammatory response. Although reactions to an intra-articular CSI of this severity are rare, it is important for treating physicians to inform patients of this potential side effect.

UR - http://www.scopus.com/inward/record.url?scp=84984787920&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84984787920&partnerID=8YFLogxK

M3 - Article

C2 - 26991574

AN - SCOPUS:84984787920

VL - 45

SP - E108-E111

JO - American journal of orthopedics (Belle Mead, N.J.)

JF - American journal of orthopedics (Belle Mead, N.J.)

SN - 1078-4519

IS - 3

ER -